Isotretinoin is a very effective oral medication for acne vulgaris and most patients on oral isotretinoin are able to achieve excellent control of their acne.
Patients are often on the oral isotretinoin for several months and on discontinuation of treatment, many patients are able to remain clear of their acne. However, some patients do experience a relapse of their acne on discontinuation of the isotretinoin.
There are a few possible reasons for this.
- The patient may have been on too short a course of isotretinoin. Generally, the risk of relapse is less if the patient is continued on the isotretinoin for a longer period of time.
- Some patients may have a persistence of the factors that predispose to acne e.g. hormonal triggers, diets, stress etc.
While many people outgrow their acne, about 30% of individuals can have persistent adult acne.
If the acne has a tendency to relapse on discontinuation of the isotretinoin, a low dose of isotretinoin for a longer duration may help to keep the acne under control with fewer side effects from the isotretinoin.
All You Need To Know About Hormonal Acne: A Singaporean Aesthetic Doctor Explains
Acne… oh, acne… It can be super frustrating as it really affects our appearance. Hormonal acne can affect anyone at any age. It is named as such...READ MORE
This Singaporean Aesthetic Doctor Shares His Advice How To Treat Cystic Acne
Ah! Those growing pains. For some of us, they sometimes carry on long into adulthood… Acne can happen to people in their 20s and 30s, and even beyond...READ MORE